Back to Ask the Diabetes Team Ask the Diabetes Team

From Borger, Texas, USA:

My husband, who has had diabetes for six years, was just discharged from the hospital. He had severe DKA [diabetic ketoacidosis] and almost died. He was not on insulin until two to three months ago, when he had his pancreas tested which showed that he has type 1 diabetes.

He gets severe cramps in his shoulders, legs, and today his feet hurt so badly that I cannot even touch them. He cannot sleep at night, is very anxious, and fidgets a lot (which is very uncommon for him), and he has lost every inch of muscle tone. He keep his sugar levels down using a protein diet, with no carbs.

Could my husband be having muscle or nerve regrowth? What caused him to lose all muscle tone and no telling what else? Can you point me in the right direction to start looking for an answer to help him feel a lot better?


One of the problems that may have occurred is the problem of diabetic neuropathy. This condition occurs when the diabetes damages the nerves in the body. One of the symptoms is the tendency to develop severe burning or stinging pains that are worse at night,and it sounds like he has those already. The neuropathic pain responds to improved blood sugars and to medications that can be given to lessen the symptoms. There is also a problem called restless leg syndrome which he may also have.

There is concern that your husband has been severely undertreated for his diabetes for a long time. He needs to see a physician who can help him with the control of his blood sugars and other diabetes-related problems. I would also recommend talking to a dietitian with expertise in evaluating patients with diabetes. Please talk to his physician about appropriate referrals.


[Editor's comment: This is not a "reaction" to the insulin. WWQ]

Original posting 19 Jun 2003
Posted to Complications and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.